A new study has found that patients who have heart conditions like atrial fibrillation (AF) and take vitamins are more likely to take their other medications the wrong way.
This new study was conducted with researchers from the Intermountain Medical Center in Utah by asking 100 AF patients what they knew about warfarin (Coumadin), which is a drug that is often prescribed as a blood thinner to AF patients. The patients were also asked how well they stuck to their prescription plans and if they took vitamin supplements. What the researchers found was that 62 percent of the patients who took warfarin also took it with dietary supplements, which may have caused the warfarin to be less effective. Of those people, 24 percent of the patients admitted that they may skip warfarin doses. Another 2 percent admitted to being more likely to double up on their warfarin as well, compared to those not taking supplements.
This study was presented in November at the American Heart Association’s annual meeting in Orlando, Fla. Of these study results, one of the study’s authors, Dr. Jeffrey L. Anderson, director of cardiovascular research at Intermountain Medical Center’s Heart Institute, said, “When you take a vitamin pill, you often are getting a much higher dose than you would by just eating a balanced diet. People don’t realize that vitamins can be just as active as drugs, and, as we’ve seen here, mixing the two together can, in some cases, have adverse consequences for your health. This indicates to me that we physicians need to do a better job of educating our patients about vitamins and other supplements and how they interact with the medications we prescribe.”
Warfarin isn’t the only medication that AF patients take. Multaq is another medication that is generally prescribed to AF patients, but its adverse side effects like liver failure have caused some doctors to prescribe the drug only when other drugs don’t work. It may be why some AF patients are opting for vitamin supplements, but Anderson is quick to point out that “more and more studies are starting to show that excessive doses of some vitamins can increase the risk for serious diseases, including cancer. As health care providers, we need to encourage caution when it comes to taking vitamins, as with any other medications.”
If you or a loved one have developed liver failure or a worsening heart condition after taking Multaq, contact attorney Greg Jones today for a free consultation. I am experienced with Multaq lawsuits and may be able to help you recover money for your injuries.